Symmetrical craniofacial hypertrophy in patients with tertiary hyperparathyroidism and high-dose cinacalcet exposure

Authors

  • Mehrdad Hamrahian,

    1. Department of Medicine, Division of Nephrology, University of Mississippi Health Care and University of Mississippi Medical Center, Jackson, Mississippi, USA
    Search for more papers by this author
  • Karen T. Pitman,

    1. Department of Otolaryngology and Communicative Sciences, University of Mississippi Health Care and University of Mississippi Medical Center, Jackson, Mississippi, USA
    Search for more papers by this author
  • Éva Csongrádi,

    1. 1st Department of Internal Medicine, Medical and Health Science Center, University of Debrecen, Debrecen, Hungary
    Search for more papers by this author
  • Justin H. Bain,

    1. Department of Medicine, Division of Nephrology, University of Mississippi Health Care and University of Mississippi Medical Center, Jackson, Mississippi, USA
    Search for more papers by this author
  • Béla Kanyicska,

    1. Department of Neurobiology and Anatomical Sciences, University of Mississippi Medical Center, Jackson, Mississippi, USA
    Search for more papers by this author
  • Tibor Fülöp

    Corresponding author
    • Department of Medicine, Division of Nephrology, University of Mississippi Health Care and University of Mississippi Medical Center, Jackson, Mississippi, USA
    Search for more papers by this author

Correspondence to: T. Fulop, MD, Division of Nephrology, University of Mississippi Medical Center, 2500 North State Street, L 504; Jackson, MS 39216-4505, U.S.A. E-mail: tfulop@umc.edu

Abstract

We are reporting on a series of two patients with end-stage renal disease on hemodialysis, presented for surgical parathyroidectomy secondary refractory hyperparathyroidism. Both patients had failed maximized medical managements, including higher-than-usual doses of the calcimimetic cinacalcet (270 and 180 mg/day, respectively). On physical exam, both patients had marked symmetrical craniofacial hypertrophy with coarse distortion of facial features, similar in appearance to past reports of Sagliker syndrome. On X-ray and computed tomographic exam, they had peculiar areas of bone absorption on the skull, imitating the radiologic appearance of multiple myeloma. Bone biopsy of the maxilla, however, did not show the expected brown tumor, but rather described only fibrosis and reactive bone formations. This phenotype developed while being on cinacalcet, progressed despite escalation of therapy, and improved only after parathyroidectomy. Both patients developed massive “hungry bone syndrome” after parathyroidectomy necessitating prolonged IV calcium infusion. This pattern of severe facial distortion likely represented an adverse consequence of severe tertiary hyperparathyroidism, along with supraphysiologic dose of cinacalcet administration and 25-hydroxy vitamin D deficiency in sensitive individuals. The genetic base of this observation remained unexplained.

Ancillary